Michigan, 2023

Damaging Winds in Michigan, June 25, 2023

June 25, 2023 · NWS GRR · 13 events in 12 counties and zones

There were numerous reports of damaging wind gusts as a result of severe storms on June 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$860,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

There were numerous reports of damaging wind gusts as a result of severe storms on June 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 25, 1:11 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 25, 1:11 PM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
211 PM EDT Sun Jun 25 2023

LATEST UPDATE...
Short Term/Long Term/Aviation/Marine

.SHORT TERM...(This evening through Tuesday)
Issued at 211 PM EDT Sun Jun 25 2023

Much more impressive and widespread 0-3km MLCAPE now expected to
overspread southern Lower Michigan over the next couple hours. With
that comes a somewhat broader area of tornado concern than
previously stated. That said, winds are by far the greatest concern
with this event. Please reference the latest SPC SWODY1 and MCD
#1254 for additional details. Precipitation will exit to the east on
Tuesday as the upper low becomes an open trough and kicks out of the
western Great Lakes.

.LONG TERM...(Tuesday night through Sunday)
Issued at 211 PM EDT Sun Jun 25 2023

Dry weather once again expected Tuesday night into late Thursday
before rain chances return Friday through the weekend. Best shot for
widespread rain shaping up to be late Friday through late Saturday
when the next upper trough moves through the Great Lakes region.
Overall temperatures in the Wednesday through Sunday period should
be close to normal for late June/early July with highs in the lower
80s.

Temperatures moderate mid week to the lower 80s which is close to
normal for late June/early July. Overnight lows should  be somewhat
comfortable in the upper 50s to lower 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 211 PM EDT Sun Jun 25 2023

Expect scattered thunderstorms merging into a line of storms that
will move east across southwest Lower Michigan. Wind gusts of
greater than 40 knots will be common with thunderstorms, with
greater than 50 knots possible. Showers with a few thunderstorms
will remain possible even after 00Z but details are uncertain and of
less importance than what is expected before then. IFR ceiling
restrictions will become commonplace towards 12Z Monday.

&&

.MARINE...
Issued at 211 PM EDT Sun Jun 25 2023

Increasing northwest winds Monday afternoon/evening will result in
Small Craft Advisory conditions materializing between 8 PM and
midnight Monday night. SCA conditions will persist through
Tuesday.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SHORT TERM...TJT
LONG TERM...Maczko
AVIATION...TJT
MARINE...TJT
Hazardous weather outlook, Jun 25, 5:44 AM EST, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
644 AM EDT Sun Jun 25 2023

MIZ037>040-043>046-050>052-056>059-064>067-071>074-261045-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
644 AM EDT Sun Jun 25 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are likely this afternoon.
Damaging wind gusts and large hail are the primary concerns,
mainly in the 1pm to 8pm time frame. An isolated tornado cannot be
ruled out either.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms are possible Monday, but no severe weather
is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening.

LMZ844>849-261045-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
644 AM EDT Sun Jun 25 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible over the lake today,
mainly early this afternoon. Damaging wind gusts and large hail
are the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Winds and waves will be hazardous to small craft Monday and
Tuesday. Waves will reach 3 to 5 feet Monday and grow toward 6 to
10 feet by Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening.

In the hours before

Local storm report, Jun 25, 2:23 PM EST, 57 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
323 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     Tstm Wnd Gst     2 NNW Saugatuck         42.68N 86.22W
06/25/2023  M40 MPH          LMZ845             MI   C-Man Station

            Marine TStorm Gust. 40 MPH gust reported at
            Saugatuck Pier.

&&

Thomas
Local storm report, Jun 25, 2:35 PM EST, 45 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
335 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     Tstm Wnd Gst     2 NNW Saugatuck         42.68N 86.22W
06/25/2023  E54 MPH          LMZ845             MI   C-Man Station

            Marine TStorm Gust. 54 MPH Gust reported at
            Saugatuck Peir.

&&

Thomas
Local storm report, Jun 25, 2:37 PM EST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
337 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     Hail             2 SSE Allendale         42.96N 85.94W
06/25/2023  E0.25 inch       Ottawa             MI   Trained Spotter

            Spotter reports pea sized hail in Allendale.
            Lasted around one minute.

&&

Thomas

The radar

The Grand Rapids radar (KGRR), 59 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barry

When
June 25, 3:20 PM EST to 3:35 PM EST
Where
Barry County, 4.29 mi SE of Banfield
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
42.420, -85.230

Several large trees and tree limbs were blown down.

Thunderstorm Wind, Kent

When
June 25, 3:30 PM EST to 3:36 PM EST
Where
Kent County, 3.12 mi WSW of Caledonia
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
42.770, -85.580

Several trees were blown down.

Thunderstorm Wind, Newaygo

When
June 25, 3:35 PM EST to 3:39 PM EST
Where
Newaygo County, 0.69 mi N of Ashland Center
Measured
52 kt (60 mph) estimated gust
Property damage
$150,000
Reported by
State Official
Coordinates
43.340, -85.850

A 911 call center reported that numerous trees and power lines were blown down across the county.

Thunderstorm Wind, Calhoun

When
June 25, 3:39 PM EST to 3:54 PM EST
Where
Calhoun County, 1.23 mi SW of Level Park
Measured
52 kt (60 mph) estimated gust
Property damage
$150,000
Reported by
State Official
Coordinates
42.360, -85.270

Numerous trees and power lines were blown down across the county.

Thunderstorm Wind, Oceana

When
June 25, 3:40 PM EST to 3:42 PM EST
Where
Oceana County, 1.22 mi NE of Shelby
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
State Official
Coordinates
43.610, -86.350

Numerous trees and power lines were blown down across the county.

Thunderstorm Wind, Kent

When
June 25, 3:55 PM EST to 4:00 PM EST
Where
Kent County, 4.26 mi ESE of Evans
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
43.160, -85.370

Trained spotters reported that several trees and limbs were blown down.

Thunderstorm Wind, Lake

When
June 25, 4:00 PM EST to 4:15 PM EST
Where
Lake County, 4.86 mi N of Branch
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
State Official
Coordinates
43.990, -86.020

Several trees and power lines were downed across the county.

Thunderstorm Wind, Ionia

When
June 25, 4:10 PM EST to 4:25 PM EST
Where
Ionia County, 0.51 mi E of Portland
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
42.870, -84.910

Multiple trees and limbs were blown down in the Portland area and across portions of the county.

Thunderstorm Wind, Jackson

When
June 25, 4:15 PM EST
Where
Jackson County, 0.86 mi SE of (Jxn)reynolds Fld Ja
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
42.260, -84.460

A 61 mph measured gust was recorded at Jackson airport.

Thunderstorm Wind, Mecosta

When
June 25, 4:25 PM EST to 4:30 PM EST
Where
Mecosta County, 1.22 mi SE of Mecosta Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
43.560, -85.260

Several trees were blown down across the county.

Thunderstorm Wind, Montcalm

When
June 25, 4:40 PM EST to 4:42 PM EST
Where
Montcalm County, 0.85 mi SW of Sheridan
Measured
52 kt (60 mph) estimated gust
Property damage
$75,000
Reported by
State Official
Coordinates
43.210, -85.080

Several trees and power lines were blown down across the county.

Thunderstorm Wind, Ingham

When
June 25, 4:50 PM EST to 4:54 PM EST
Where
Ingham County, 2.81 mi N of Vantown
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
42.640, -84.230

Several trees were blown down.

Thunderstorm Wind, Isabella

When
June 25, 4:58 PM EST to 5:03 PM EST
Where
Isabella County, 2.81 mi S of Weidman Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
State Official
Coordinates
43.610, -84.990

A 911 center reported multiple trees were blown down across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107042, 1107043, 1107045, 1107046, 1107048, 1107044, 1107049, 1107050, 1107051, 1107052, 1107053, 1107054, 1107055.